Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS JSJ

April 21, 2005

NWS JSJ issued this flash flood warning at Apr 21, 2005, 11:54 AM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 11:54 AM CDT (16:54 UTC)
Expired
Apr 22, 2005, 7:00 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 211654
FFWSJU
PRC029-031-087-119-127-212000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1254 PM AST THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CANOVANAS
     CAROLINA
     SAN JUAN
     LOIZA
     RIO GRANDE

* UNTIL 400 PM AST


* AT 1245 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. 
THERE WILL BE A GREAT AMOUNT OF RUNOFF IN THIS AREA BECAUSE THE 
GROUND REMAINS VERY SATURATED DUE TO HEAVY RAINFALL FROM THE PAST 
FEW DAYS AND VERY LITTLE SUNSHINE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1850 6609 1838 6610 1835 6598 1834 6588
      1844 6584

$$

RGZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 10:30 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 21, 10:30 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1130 AM AST THU APR 21 2005

.UPDATE...
12Z SOUNDING NOT AVAILABLE DUE TO HARDWARE PROBLEMS. ALTHOUGH CLOUDS
DIMINISHED THROUGH THE MORNING...SOUTHERLY WINDS WILL AGAIN CAUSE
SHOWERS AND THUNDERSTORMS TO FORM ALONG THE NORTHERN SLOPES AND MOVE
TOWARD THE NORTH COAST. THE OVERALL COVERAGE SHOULD BE LESS...BUT
THERE WILL BE LOCALIZED AREAS OF VERY HEAVY RAINFALL IN PORTIONS OF
THE NORTHERN HALF OF THE ISLAND. THE FLASH FLOOD WATCH WAS CANCELLED
THIS MORNING FOR THE WHOLE ISLAND AND WILL TRY TO DEFINE SMALLER
AREAS THAT WILL BE AFFECTED THIS AFTERNOON. ZONES WERE UPDATED TO
REFLECT THE REMOVAL OF THE FFA AND MINOR CHANGES TO THE WIND AND
WEATHER.

&&

.PREV DISCUSSION...
DISCUSSION...
TODAY PROMISES TO BE ANOTHER ACTIVE DAY. NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS CAN BE EXPECTED...PARTICULARLY ALONG THE
INTERIOR AND NORTH SECTORS OF PUERTO RICO DUE TO A PERSISTENT SOUTH
SOUTHEASTERLY WIND FLOW. RIVERS AND CREEKS ALONG THE NORTHERN
PORTIONS OF PUERTO RICO REMAINED AT ABOVE NORMAL LEVELS...AND AS A
RESULT WILL BE QUICK TO REACT TO ANY ADDITIONAL RAINFALL TODAY.

WEATHER CONDITIONS ACROSS PUERTO RICO...THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS WILL NOT CHANGE MUCH DURING THE NEXT
SEVERAL DAYS AND IN FACT THEY WILL DETERIORATE EVEN MORE DURING THE
UPCOMING WEEKEND. MODEL GUIDANCES CONTINUE TO SHOW A TREMENDOUS
INCREASE IN LOW LEVEL MOISTURE ACROSS THE LOCAL ISLANDS LATE FRIDAY
THROUGH SUNDAY. A STRONG MIDDLE TO UPPER TROUGH LOCATED FROM THE
WESTERN ATLANTIC...SOUTHWARD ACROSS THE BAHAMAS AND INTO THE NORTH
CENTRAL CARIBBEAN WILL INDUCE A SURGE OF MOISTURE FROM THE ITCZ
ACROSS NORTHERN SOUTH AMERICA AND THEN INTO THE EASTERN CARIBBEAN.
MOISTURE WILL RAPIDLY SPREAD NORTH INTO PUERTO RICO AND THE VIRGIN
ISLANDS BEGINNING LATE FRIDAY. DEEP MOISTURE...STRONG SOUTHWESTERLY
WINDS AT UPPER LEVELS...GOOD OMEGA VALUES AND A NEARLY STATIONARY
FRONTAL BOUNDARY WILL TEAM UP TO PRODUCE HEAVY RAIN AND THE
POTENTIAL FOR WIDESPREAD FLASH FLOODING NOT ONLY OVER PUERTO RICO
BUT ALSO ACROSS THE U.S. VIRGIN ISLANDS THIS WEEKEND. ALL LOCAL
RESIDENTS AND VISITORS ARE URGED TO REMAIN ALERT FOR THREATENING
WEATHER AND FLOODING CONDITIONS THROUGH THE UPCOMING WEEKEND.

MARINE...MODERATE NORTHERLY SWELLS WILL PERSIST ACROSS THE LOCAL
ATLANTIC WATERS TODAY. DANGEROUS THUNDERSTORMS WILL AFFECT THE LOCAL
COASTAL WATERS TODAY AND TONIGHT...BUT ESPECIALLY ACROSS THE
ATLANTIC OFFSHORE WATERS...PRODUCING LOW VISIBILITIES...STRONG GUSTY
WINDS AND CLOUD TO WATER LIGHTNING.

HYDROLOGY...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
ISLAND OF PUERTO RICO THROUGH THIS MORNING...BUT IT MAY BE EXTENDED
THROUGH THE WEEKEND. RAINFALL ACCUMULATIONS OF BETWEEN 2 AND 5
INCHES PER DAY ARE LIKELY OVER THE NEXT FEW DAYS...ESPECIALLY FRIDAY
NIGHT THROUGH SUNDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE DURING
THE WEEKEND.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

31
Hazardous weather outlook, Apr 21, 5:24 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
624 AM AST THU APR 21 2005

PRZ001>013-AMZ710>750-221000-
624 AM AST THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO AFFECT THE LOCAL ISLANDS TODAY AND
TONIGHT. SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY
RAINFALL...RESULTING IN FLASH FLOODING OF STREAMS...CREEKS...
STREETS...ROADS AND OTHER LOW LYING AREAS. IN ADDITION...SOME LARGER
LOCAL RIVERS WILL HAVE RAPID RISES AND MAY GO ABOVE FLOOD STAGE.
ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

MODERATE NORTH NORTHEAST SWELLS WILL CONTINUE TO SUBSIDE ACROSS THE
LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH TODAY.
MARINERS SHOULD REMAIN ALERT FOR INTENSE SHOWERS AND THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
A DEEP MID TO UPPER LEVEL TROUGH EXTENDING FROM THE WESTERN ATLANTIC
SOUTH ACROSS THE BAHAMAS AND INTO THE NORTH CENTRAL CARIBBEAN...WILL
REMAIN THE DOMINANT WEATHER FEATURE ACROSS THE LOCAL AREA THROUGH AT
LEAST SUNDAY. THIS FEATURE WILL COMBINE WITH AMPLE LOW LEVEL
MOISTURE AND VERY UNSTABLE CONDITIONS TO PRODUCE SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS THE LOCAL ISLANDS
FRIDAY. THIS TROUGH MAY ACTUALLY DEEPEN LOCALLY THROUGH THE
WEEKEND...WHILE THE MOISTURE AND INSTABILITY INCREASE FURTHER. THIS
PATTERN WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS WITH
VERY HEAVY RAINFALL. THEREFORE...THE LIKELIHOOD OF FLASH AND RIVER
FLOODING AND MUDSLIDES WILL CONTINUE TO INCREASE ACROSS THE LOCAL
ISLANDS. ALL LOCAL RESIDENTS AND VISITORS ARE URGED TO REMAIN ALERT
FOR THREATENING WEATHER AND FLOODING CONDITIONS THROUGH THE UPCOMING
WEEKEND.

VIZ001-002-AMZ710>730-221000-
624 AM AST THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO AFFECT THE LOCAL ISLANDS TODAY AND TONIGHT. SOME OF
THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND MAY
RESULT IN SOME FLOODING OF CREEKS...GUTS...STREETS...ROADS AND OTHER
LOW LYING AREAS.

MODERATE NORTH NORTHEAST SWELLS WILL CONTINUE TO SUBSIDE ACROSS THE
LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH TODAY.
MARINERS SHOULD REMAIN ALERT FOR INTENSE SHOWERS AND THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
A DEEP MID TO UPPER LEVEL TROUGH EXTENDING FROM THE WESTERN ATLANTIC
SOUTH ACROSS THE BAHAMAS AND INTO THE NORTH CENTRAL CARIBBEAN...WILL
REMAIN THE DOMINANT WEATHER FEATURE ACROSS THE LOCAL AREA THROUGH AT
LEAST SUNDAY. THIS FEATURE WILL COMBINE WITH AMPLE LOW LEVEL
MOISTURE AND VERY UNSTABLE CONDITIONS TO PRODUCE SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS THE LOCAL ISLANDS
FRIDAY. THIS TROUGH MAY ACTUALLY DEEPEN LOCALLY THROUGH THE
WEEKEND...WHILE THE MOISTURE AND INSTABILITY INCREASE FURTHER. THIS
PATTERN WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS WITH
VERY HEAVY RAINFALL. THEREFORE...THE LIKELIHOOD OF FLASH AND RIVER
FLOODING AND MUDSLIDES WILL CONTINUE TO INCREASE ACROSS THE LOCAL
ISLANDS. ALL LOCAL RESIDENTS AND VISITORS ARE URGED TO REMAIN ALERT
FOR THREATENING WEATHER AND FLOODING CONDITIONS THROUGH THE UPCOMING
WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:34 PM CDTFlash Flood WarningJSJ18 hr
Apr 21, 2:58 PM CDTFlash Flood WarningJSJ19 hr
Apr 21, 3:30 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.